Alert archive / Nebraska / Red Flag Warnings in 2017

Red Flag Warning 23, NWS Goodland, KS

November 20, 2017Dundy County, Nebraska; Yuma County, Colorado; Cheyenne County, Kansas

NWS Goodland, KS issued this red flag warning at Nov 20, 2017, 3:28 AM MST for Dundy County, Nebraska; Yuma County, Colorado; Cheyenne County, Kansas. It took effect at Nov 20, 2017, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 20, 2017, 3:28 AM MST (10:28 UTC)
In effect from
Nov 20, 2017, 11:00 AM MST
Expired
Nov 20, 2017, 5:00 PM MST
In force
6 hr
Issued by
NWS Goodland, KS

Counties Yuma County, CO, Cheyenne County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 10.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3897 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

592 
WWUS83 KGLD 201028
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
328 AM MST Mon Nov 20 2017

COZ252-KSZ001-NEZ079-201800-
/O.UPG.KGLD.FW.A.0021.171120T1800Z-171121T0000Z/
/O.NEW.KGLD.FW.W.0023.171120T1800Z-171121T0000Z/
Yuma-Cheyenne-Dundy-
328 AM MST Mon Nov 20 2017 /428 AM CST Mon Nov 20 2017/

...RED FLAG WARNING IN EFFECT FROM 11 AM MST /NOON CST/ THIS
MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...079 AND 252...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect 
from 11 AM MST /noon CST/ this morning to 5 PM MST /6 PM CST/ this
afternoon. The Fire Weather Watch is no longer in effect.

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma. In 
  Kansas...Fire Weather Zone 001 Cheyenne. In Nebraska...Fire 
  Weather Zone 079 Dundy.

* Winds...West 10 to 20 mph with gusts up to 25 mph.

* Timing...Late morning through the afternoon.

* Relative Humidity...As low as 8 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.* Temperatures...In the mid 60s.

* Lightning...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
2 follow-up statements
897 
WWUS83 KGLD 201726
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
1026 AM MST Mon Nov 20 2017

COZ252-KSZ001-NEZ079-210000-
/O.CON.KGLD.FW.W.0023.171120T1800Z-171121T0000Z/
Yuma-Cheyenne-Dundy-
1026 AM MST Mon Nov 20 2017 /1126 AM CST Mon Nov 20 2017/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/
THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 001...079 AND 252...

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma. In 
  Kansas...Fire Weather Zone 001 Cheyenne. In Nebraska...Fire 
  Weather Zone 079 Dundy.

* Winds...West 10 to 20 mph with gusts up to 30 mph.

* Timing...Late morning through the afternoon.

* Relative Humidity...As low as 8 percent.

* Impacts...Any fires that start will have extreme fire behavior
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
796 
WWUS83 KGLD 202355
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
455 PM MST Mon Nov 20 2017



COZ252-KSZ001-NEZ079-210100-
/O.EXP.KGLD.FW.W.0023.000000T0000Z-171121T0000Z/
Yuma-Cheyenne-Dundy-
455 PM MST Mon Nov 20 2017 /555 PM CST Mon Nov 20 2017/

...RED FLAG WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER 
ZONES 001...079 AND 252...

Wind gusts in excess of 25 mph and relative humidity below 15
percent are no longer expected. Therefore the Red Flag Warning
will be allowed to expire on time. 

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Nov 20, 2:10 AM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Nov 20, 2:10 AM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
210 AM MST Mon Nov 20 2017

.SHORT TERM...(This evening through Monday)
Issued at 204 PM MST Sun Nov 19 2017

A short wave trough embedded in the northwest flow aloft moves
across the region overnight. Only an increase in high clouds that
transitions the region is expected with skies to clear out again
during the day on Monday. In the wake of the exiting upper trough,
the northwest flow strengthens somewhat which should assist in
moving the surface trough along the front range across the
forecast during the afternoon. On the back side of the surface
trough, northwest winds will increase and become gusty across
mainly the northwest sections of the forecast area. High
temperatures should also be in the upper 60s to around 70 degrees
during the afternoon while dewpoints in the dry downslope flow
could drop into the single digits across mainly far eastern
Colorado and the eastern Colorado border region. RH values in the
single digits are possible as a result during the early to mid
afternoon on Monday.

.LONG TERM...(Tuesday through Sunday)
Issued at 210 AM MST Mon Nov 20 2017

The weather pattern during the extended period continues to be dry
as the region remains under the influence of a upper level ridge
located over the Rockies. On Thanksgiving expect above normal
temperatures as the highs look to reach around 70.

By Friday night, a shortwave trough will move along the periphery of
the ridge, along with an associated surface cold front. This will
produce cooler temperatures (highs in the middle 50s to around 60)
for the weekend and into the first part of next week as an upper
level low over the eastern CONUS will keep the ridge slightly further
west.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 900 PM MST Sun Nov 19 2017

For KGLD and KMCK, vfr conditions through the period. Both
terminals will see southwest winds 7-12kts (higher at KGLD)
through about 17z then gust to 20kts or so through 21z from the
west-southwest. After 22z winds slowly veer to the west then
northwest at speeds under 10kts. Cloud cover will be limited to
cirrus level through about 03z then decrease to about 10k ft.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from noon CST today through this afternoon
     for KSZ001.

CO...Fire Weather Watch from 11 AM MST this morning through this
     afternoon for COZ252.

NE...Fire Weather Watch from 11 AM MST this morning through this
     afternoon for NEZ079.

&&

SHORT TERM...LOCKHART
LONG TERM...BW
AVIATION...99
Hazardous weather outlook, Nov 19, 3:06 PM MST, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
306 PM MST Sun Nov 19 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
306 PM MST Sun Nov 19 2017 /406 PM CST Sun Nov 19 2017/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

A Fire Weather Watch is in effect from late Monday morning through
Monday afternoon for elevated to near critical fire weather
conditions. Gusty west to northwest winds as high as 30 mph along
with relative humidity values in the single digits are possible near
the tri-border region of Colorado, Nebraska, and Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Nebraska, 2017Red Flag Warnings in Colorado, 2017Red Flag Warnings in Kansas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.